Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 131, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2022, 5:14 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2022, 5:14 PM EDT (21:14 UTC)
- Expired
- May 20, 2022, 5:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lanier County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 16 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:55 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 20, 2:55 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
255 PM EDT Fri May 20 2022
.NEAR TERM [Through Saturday]...
As the East Coast seabreeze arrives in the eastern part of our
CWA late this afternoon into the evening, scattered showers and
storms will be possible through the late evening hours. Some gusty
winds cannot be ruled out with the stronger storms. Otherwise,
any other showers and storms should lessen with the loss of
daytime heating. Another warm and muggy night is on tap with lows
in the lower 70s. Fog appears to be less likely tonight as winds
should remain just elevated enough to keep the boundary layer
mixed.
On Saturday, deep-layer southerly flow continues across our area,
bringing in abundant moisture as our PWATs increase to nearly 1.75"
across the area. In addition, cool mid-level temperatures will help
promote additional instability. Combine this with passing
perturbations aloft and we will see an increased shot at showers and
thunderstorms through the day on Saturday, beginning mid-morning and
continuing into the afternoon. The Storm Prediction Center has
outlined the entire area in a Marginal Risk for severe weather
(level 1 of 5). Damaging downburst winds and some hail are possible
in the stronger storms. However, frequent lightning will accompany
all storms! Those outside should be prepared to find substantial
shelter should storms threaten. Highs tomorrow will generally be
between 85 and 90.
.SHORT TERM [Saturday Night Through Sunday Night]...
The long wave pattern will feature a ridge off the Southeast U.S.
coast with a trough gradually deepening across the Rockies. A
southern stream vort lobe will drift slowly from the Lower
Mississippi Valley to Alabama by 12Z Monday. A surface ridge
extending from the Bermuda high will remain entrenched across
Florida and the Deep Southeast. This feature will pull an
increasingly tropical air mass into the region through the weekend.
Convective coverage will remain high keeping daytime temps in check.
However, humidity will increase to compensate.
.LONG TERM [Monday Through Friday]...
The long wave pattern will amplify early in the work week with the
trough finally moving into the eastern U.S. by late in the week as
southern and northern stream energy phases within the trough. A
weakening front and forcing for ascent from the vort lobe will
maintain high rain chances on Monday. We will then settle into a
typical summertime pattern for Tuesday and Wednesday with sea-
breeze induced convection. A front will then arrive by week's end.
While there are still some timing differences, it looks like we
might just clear out for a decent Memorial Day weekend. It's way to
early to hang your hat on that though.
&&
.AVIATION...
[Through 18Z Saturday]
Isolated thunderstorms will be possible this afternoon near ECP and
DHN, followed by VLD late this afternoon into the evening.
Otherwise, VFR conditions will continue into this evening with low-
end MVFR to possibly IFR cigs at all terminals but ECP after 06z.
Appears winds will be just elevated enough to keep fog away and
vsbys from lowering too much. Conditions will improve to VFR by mid-
morning, but scattered showers and storms will be possible late in
the morning at all sites but ABY.
&&
.MARINE...
Cautionary to marginal advisory conditions in onshore flow are
forecast for tonight through Saturday night. Winds will then
decrease to below headline criteria for the remainder of the period
with a slight increase in winds forecast to begin midweek.
&&
.FIRE WEATHER...
A rather active weather pattern is in store heading into the weekend
with scattered to numerous showers and storms possible each day,
beginning in the mid-morning and continuing into the afternoon.
Gusty winds and frequent lightning will be possible with the
stronger thunderstorms. Otherwise, away from storms, dispersions
will be good for most areas through the next 3 days with southerly
transport winds around 10-15 mph. The exception will be along the
Panhandle coast Sunday into Monday where dispersions will remain
low.
&&
.HYDROLOGY...
Isolated areas will see several inches of rain through the
weekend, however most areas will get less. In some areas like
drought-stricken South Georgia, this will mainly be welcome rain.
While overall rainfall totals do not look all that alarming, the
Weather Prediction Center has placed the Suwannee Valley under a
marginal risk for excessive rainfall on Saturday with the western
half of the forecast area outlined on Sunday. Our thinking is that
any excessive rainfall will be localized and most rivers are well
below flood stage and even action stage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 87 70 89 69 / 30 60 20 50 50
Panama City 73 85 73 85 71 / 30 50 40 60 60
Dothan 70 88 69 86 67 / 20 70 20 80 80
Albany 71 91 70 90 69 / 30 60 10 70 70
Valdosta 68 87 68 90 67 / 50 70 20 50 50
Cross City 69 84 69 90 68 / 50 60 20 30 30
Apalachicola 74 82 73 84 72 / 40 50 40 50 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Young
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Young
MARINE...Wool
FIRE WEATHER...Young
HYDROLOGY...WoolIn the hours before
Special weather statement, May 20, 4:14 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Fri May 20 2022
ALZ069-FLZ011-GAZ142-202100-
Houston AL-Jackson FL-Early GA-
414 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of Houston, north
central Jackson and southwestern Early Counties through 500 PM
EDT/400 PM CDT/...
At 413 PM EDT/313 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Cottonwood, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cottonwood, Dothan, Marianna, Ashford, Cowarts, Webb, Kinsey, Malone,
Cottondale, Greenwood, Avon, Madrid, Gordon, Campbellton, Bascom,
Memphis, Saffold, Pansey, Crosby and Grangeburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3127 8498 3077 8516 3078 8540 3129 8543
3129 8541
TIME...MOT...LOC 2013Z 187DEG 17KT 3092 8528
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
72-BUNKERSpecial weather statement, May 20, 4:59 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM EDT Fri May 20 2022
GAZ148-160-161-202200-
Berrien GA-Lanier GA-Lowndes GA-
459 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of southeastern
Berrien, Lanier and eastern Lowndes Counties through 600 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Statenville, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Park, Lakeland, Valdosta, Ray City, Moody Air Force Base, Meigs,
Dasher, Naylor, Courthouse, Greenwood, Barretts, Twin Lakes, Hansell,
I-75 At Exit 5, Allenville, Stockton, Teeterville and New Lois.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
3083 8310 3080 8310 3080 8313 3077 8314
3063 8314 3063 8326 3117 8327 3114 8297
3087 8297
TIME...MOT...LOC 2058Z 177DEG 19KT 3075 8302
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
72-BUNKERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:02 AM EDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 9 days |
| May 20, 6:14 AM EDT | Dense Fog Advisory | TAE | Jefferson, Lafayette, Madison, Taylor | 3 hr |
| May 20, 12:26 PM EDT | Special Marine Warning | TAE | 36 min | |
| May 20, 4:14 PM EDT | Special Weather Statement | TAE | Jackson | 46 min |
| May 20, 6:29 PM EDT | Special Weather Statement | TAE | Madison | 46 min |
| May 20, 4:59 PM EDT | Special Weather Statement | TAE | Lanier | 61 min |
| May 20, 5:53 PM EDT | Special Weather Statement | TAE | Berrien, Lanier | 52 min |
| May 20, 6:53 PM EDT | Special Weather Statement | TAE | Early | 37 min |
| May 20, 7:15 PM EDT | Special Weather Statement | TAE | Calhoun | 45 min |
| May 20, 7:48 PM EDT | Special Weather Statement | TAE | Dougherty | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.